Missouri, 2008

Flooding in Missouri, June 3 to 30, 2008

June 3 to 30, 2008 · NWS LSX · 10 events in 10 counties and zones

An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
$48 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state. This resulted in record flooding for more than half of the forecast points across southeastern Wisconsin. In Iowa, two separate rain events generated record flooding at a dozen forecast points along the Cedar, Iowa, Wapsipinicon, and Mississippi Rivers. As the floodwaters moved south, the Mississippi River produced near-record flooding from Canton, MO to Clarksville, MO with major flooding also reported at Grafton, IL and Chester, IL. The high backwater on adjacent tributaries resulted in significant flooding along the North River at Palmyra, MO, the Cuivre River at Old Monroe, MO, the Illinois River at LaGrange, Meredosia, Valley City, and Hardin, IL, and the Meramec River at Arnold, MO. The Missouri River also experienced flooding at all points in the service area, with moderate flood crests reported at Jefferson City and Hermann, MO. Many roads across the flooded areas had to be closed for a couple of weeks. Several bridges across the Mississippi River were also affected. The older bridge across the Mississippi at Quincy, IL had to be closed as the flood water covered Highway 24 on the Missouri side. The Highway 54 bridge at Louisiana was closed due to flooding on the Illinois side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 5:56 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 5:56 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT TUE JUN 3 2008

.DISCUSSION...
/452 AM CDT TUE JUN 3 2008/
WILL KEEP IT SHORT THIS MORNING AS SEVERE ACTIVITY IS PERSISTING
ACROSS NORTHEAST MO...WEST CENTRAL IL...MAINLY ALONG AND NORTH OF
WARM FRONT EARLY THIS MORNING. IN ADDITION...MCS COMPLEX THAT HAD
DEVELOPED OVER ERN KS...CONTINUES TO SLIDE EAST INTO CENTRAL MO.
THIS WILL BE THE FORECAST ISSUES IN THE VERY SHORT TERM.

HAVE UPPED POPS FOR AREAS ALONG AND SOUTH OF MISSOURI RIVER AS MCS
COMPLEX SLIDES THROUGH AREA. ALSO...SPC HAS UPGRADED SVR WATCH TO A
TORNADO WATCH TIL 16Z...FOR SAME AREA. AS FOR REST OF TODAY...NAM
AND GFS HAVE THEIR DIFFERENCES WITH NAM DEVELOPING ACTIVITY A LITTLE
FURTHER SOUTH...POSSIBLY DUE TO REMNANTS OF MCS AND ACTIVITY
ASSOCIATED WITH WARM FRONT...WHICH WILL BECOME FOCUS OF ACTIVITY
LATER THIS AFTERNOON AND EVENING...THIS IS A GOOD BET. HAVE ADDED
SEVERE MENTION BEYOND WATCH PERIOD...AS PORTIONS OF NORTHEAST...EAST
CENTRAL MISSOURI AND WEST CENTRAL IL ARE IN A MODERATE RISK FOR
TODAY THROUGH THIS EVENING. TEMPS WILL BE TRICKY TODAY DEPENDING ON
THIS MORNING/S ACTIVITY AND WHAT COULD DEVELOP LATER. FOR NOW FEEL
THAT WE WILL HAVE TIME TO RECOVER...SO KEPT HIGHS IN THE LOW 80S FAR
NORTH TO AROUND 90 FAR SOUTH.

ACTIVITY TO LINGER THROUGH TONIGHT...THEN BEGIN TO LIFT NORTH ON
WEDNESDAY. WILL SEE A BREAK WEDNESDAY NIGHT AND THURSDAY AS WE
REMAIN IN WARM SECTOR AHEAD OF NEXT WEATHER SYSTEM. THE NEXT SYSTEM
WILL BEGIN TO MOVE IN THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT.

BYRD

&&

.AVIATION...
/640 AM CDT TUE JUN 3 2008/
FOR THE 12Z TAFS...CONVECTION ACROSS NRN MO AND SRN IA IS EXPECTED
TO DEVELOP SWD SOMEWHAT TO AFFECT UIN WITHIN THE NEXT COUPLE OF
HOURS. IN THE NEAR TERM...ONLY SOME LIGHT SHRA IS EXPECTED TO
AFFECT COU...SUS AND STL IN THE MORNING HOURS. MAIN FOCUS IS GOING
TO BE CONVECTION LATE THIS AFTN INTO THE OVERNIGHT HOURS. WITH
WRMFNT SETTLED ACROSS NRN MO AND CNTL IL...WRM SECTOR IS EXPECTED
TO DESTABILIZE. CAP SHUD LIMIT CONVECTION UNTIL EARLY EVE HOURS.
UNTIL THEN...GUSTY SLY WINDS WL PREVAIL DURING THE DAY.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:35 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT TUE JUN 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER NORTHEAST AND EAST
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...THROUGH THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 75 MPH AND
EVEN STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY.

THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS A STRONG STORM SYSTEM MOVES OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Jun 3, 8:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND GST     LORAINE                 40.15N  91.22W
06/03/2008  E70 MPH          ADAMS              IL   LAW ENFORCEMENT

&&

EVENT NUMBER 00327

BROWNING
Local storm report, Jun 3, 8:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0924 AM     TSTM WND GST     LORAINE                 40.15N  91.22W
06/03/2008  E70 MPH          ADAMS              IL   EMERGENCY MNGR

&&

EVENT NUMBER 00328

KARLZ
Local storm report, Jun 3, 8:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0936 AM     TSTM WND GST     2 N CAMP POINT          40.07N  91.07W
06/03/2008  E50 MPH          ADAMS              IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWNED.

&&

EVENT NUMBER 00329

TES
Local storm report, Jun 3, 9:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1031 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     GOLDEN                  40.11N  91.02W
06/03/2008                   ADAMS              IL   TRAINED SPOTTER

            SEVERAL TREES UPROOTED...NUMEROUS BRANCHES...LIMBS
            DOWN...8 INCH DIAMETER.

&&

EVENT NUMBER 00330

KARLZ
Local storm report, Jun 3, 9:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             6 NNE BARRY             39.78N  91.00W
06/03/2008  M0.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00331

BROWNING
Local storm report, Jun 3, 9:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     4 N PERRY               39.84N  90.75W
06/03/2008                   BROWN              IL   LAW ENFORCEMENT

            HWY 107 CLOSED DUE TO TREES DOWN ON ROAD

&&

EVENT NUMBER 00332

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Marion

When
June 3, 10:00 AM CST to June 30, 12:00 AM CST
Where
Marion County, 2.45 mi NW of Mark to 1.76 mi N of West Quincy
Cause
Heavy Rain
Property damage
$7.1 million
Crop damage
$13 million
Reported by
Official NWS Observations
Coordinates
39.929, -91.477

The Mississippi River at Hannibal, MO crested at 29.54 feet on 6/18/2008. This is the second highest crest ever recorded. The City of Hannibal escaped relatively unscathed as the flood wall and most levees north and south of town held due to work by the National Guard and volunteers. Plastic and sandbags were used to raise and cover about 60% of the levees in the County. The Mark Bottoms levee was over topped resulting in 19 homes being flooded. Highway 79 in the south part of Hannibal was closed. No other towns in the county were affected as the remainder of the land along the river is used for agriculture or conservation purposes. County Extension Service personnel estimated agricultural losses at $13.3 million. Emergency management personnel reported $7.1 million in infrastructure damages.

Flood, Pike

When
June 3, 3:00 PM CST to June 30, 12:00 AM CST
Where
Pike County, 1.06 mi SW of Hope to 1.51 mi E of Busch
Cause
Heavy Rain
Property damage
$285,000
Crop damage
$11 million
Reported by
Official NWS Observations
Coordinates
39.568, -91.232

The Mississippi River at Louisiana crested at 26.96 feet on 6/23/2008. This is the third highest crest ever recorded. The Highway 54 bridge had to be closed due to flooding on the Illinois side. Highway 79 was also closed in town. Eighteen homes and eight businesses were flooded but many others were saved by sand bagging efforts. A boil order was in effect for a while due to a water main break. The Mississippi River at Clarksville crested at 36.70 feet on 6/24/2008. This is the third highest crest ever recorded. A huge sand bagging effort saved much of the downtown area, but 10 homes were still flooded. Fifteen homes lost water service due to a water line break. Damage to public infrastructure was estimated at $285,000. The Farm Service Agency estimated agricultural losses in the County to be about $11.2 million.

Flood, Ralls

When
June 3, 5:00 PM CST to June 30, 12:00 AM CST
Where
Ralls County, 3.36 mi WNW of Ilasco to 5.06 mi NNW of Ilasco
Cause
Heavy Rain
Property damage
$55,000
Reported by
Official NWS Observations
Coordinates
39.701, -91.387

The Mississippi River at Saverton, MO crested at 27.97 feet on 6/18/2008. This is the second highest crest ever recorded. Ten homes in the Saverton area were flooded. The lock and dam at Saverton was over topped by the river. Highway 79 was closed at a couple of locations. There were no other towns affected as the rest of the county along the river is open flood plain. The County estimated public infrastructure damage at $55,000. No agricultural losses were reported.

Flood, Ste. Genevieve

When
June 4, 8:00 AM CST to June 30, 11:59 PM CST
Where
Ste. Genevieve County, 6.96 mi NW of Brickeys to 1.3 mi NNW of Brickeys
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3.8 million
Reported by
Official NWS Observations
Coordinates
38.150, -90.312

The Mississippi River crested at 39.46 feet at Chester, Illinois (across the river from Ste. Genevieve County) on 7/01/2008. This is the tenth highest crest ever recorded. Even though it was the tenth highest flood of record, damage was minimal. Some county roads near the river were closed and farm land in the river bottoms were flooded. Agricultural losses in the County were estimated at $3.8 million.

Flood, Lincoln

When
June 4, 1:00 PM CST to June 30, 12:00 AM CST
Where
Lincoln County, 1.77 mi NW of Dameron to 0.62 mi ENE of Dameron
Cause
Heavy Rain
Property damage
$1.6 million
Reported by
Official NWS Observations
Coordinates
39.249, -90.851

Lincoln County was the area most affected by the Mississippi River flood of 2008. At Winfield, the river crested at 37.08 feet on 6/27/2008. This is the second highest crest ever recorded. All of the land east of Highway 79 was flooded. At the height of the flood, Highway 79 also went underwater near Old Monroe, Winfield, Foley, and Elsberry. Almost all of Foley went underwater. The southeast part of Winfield, about 100 homes, flooded when the Pin Oak levee failed. In Old Monroe, the waste water treatment plant was flooded by water from the Cuivre River, which was back water from the flooded Mississippi. According to damage assessments made by local emergency management officials, 814 homes were affected. 742 were destroyed, 36 suffered major damage, and 36 were affected. Damage to public infrastructure was estimated at $1,600,000.

Flood, St. Charles

When
June 4, 1:00 PM CST to June 30, 12:00 AM CST
Where
St. Charles County, 5.24 mi NNE of St Paul to 1.5 mi NNW of St Paul
Cause
Heavy Rain
Property damage
$1.7 million
Crop damage
$11 million
Reported by
Official NWS Observations
Coordinates
38.935, -90.680

The Mississippi River at Grafton, IL (just across the river from St. Charles County) crested at 30.80 feet on 6/29/2008. This is the fourth highest crest ever recorded. At Alton, IL (also just across the river from St. Charles County) the river crested at 33.08 feet. This is the seventh highest crest ever recorded. The majority of the land flooded is used for agriculture, however several communities in the flood plain suffered damages. Among those are Portage des Sioux, Karmill Wood, Lake Shore, Sherwood Harbor, Alta Villa, and unincorporated areas north of St Peters, MO where an agricultural levee failed. Damage assessments form the State Emergency Management Agency showed 426 homes affected. 257 were listed as destroyed, 66 had major damage, 73 minor, and 30 as affected. Damage to local infrastructure was listed by emergency management officials at $1,670,000. Area wildlife was also affected by the flooding. At one point, local police had to stop traffic on Highway 370 to allow herds of deer to cross the road. The St. Charles Farm Service Agency estimated agricultural losses to be $10.8 million.

Flood, Lewis

When
June 4, 11:00 PM CST to June 30, 12:00 AM CST
Where
Lewis County, 4.23 mi NNW of Fenway to 0.73 mi NNE of Fenway
Cause
Heavy Rain
Property damage
$940,000
Crop damage
$8.9 million
Reported by
Official NWS Observations
Coordinates
40.260, -91.538

The Mississippi River at Canton, MO crested at 27.73 feet on 6/18. This is the second highest crest ever recorded. A major sandbagging effort by the residents, the Missouri National Guard, and volunteers saved much of the town from flooding. Levee breaks upstream on the Illinois side also helped lower the crest, as initially, a record crest was expected. Further south, the town of LaGrange was not as lucky. At least 30 homes and 12 business were flooded. Damage to public infrastructure was estimated at $940,000. Agricultural damage was estimated at $8.9 million.

Flood, Jefferson

When
June 5, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jefferson County, 0.3 mi WSW of Wickes to 0.64 mi SE of Rush Tower
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.399, -90.355

Moderate flooding occurred on the Mississippi River in Jefferson County. Damage was minimal as no homes or businesses reported losses. Some flooding did occur in Kimmswick, Pevely, and Crystal City. Highway 61 was closed at a couple of places. Flooding also occurred on the Meramec River near its mouth at the Mississippi Rive due to backwater. The Meramec River at Arnold reached 35.34 feet on 6/30/2008, with the crest just a bit higher on 7/1/2008. Flooding was restricted to parks along the river and other unused lowland areas.

Flood, St. Louis

When
June 5, 12:00 AM CST to June 30, 11:59 PM CST
Where
St. Louis County, 1.75 mi SSW of Mattese to 6.56 mi WSW of Oakville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.459, -90.367

Moderate flooding occurred at the mouth of the Meramec River in southern St. Louis County due to the flooding on the Mississippi River. Damage was minimal and primarily restricted to parkland in the area.

Flood, St. Louis (C)

When
June 5, 7:00 AM CST to June 30, 11:59 PM CST
Where
St. Louis (C) County, 2.65 mi NE of Baden to 0.8 mi ENE of Baden
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.757, -90.215

Moderate flooding occurred on the Mississippi River at St. Louis. The river reached 38.64 feet on 6/30/2008, with the crest occurring on 7/1/2008. Overall damage was minimal. The President's Casino on the St. Louis Riverfront has to be closed due to the flooding. Access to the riverfront in front of the Gateway Arch was closed as the water crept up the lower Arch steps.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115515, 115580, 115551, 116701, 115690, 116327, 115495, 116354, 116361, 116340.